MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466FXXXX
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 06/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The catalog number is unknown; if received it will be provided.The lot number is unknown; if received it will be provided.As the sterile lot number was not available, device history record review could not be performed.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported by the legal department, the patient underwent placement of the optease vena cava filter.The filter subsequently malfunctioned and caused injury, damage, and/or wrongful death to plaintiff/decedent, including, but not limited to: tilt and perforation of the vena cava.
 
Additional Manufacturer Narrative
Complaint conclusion: as reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused tilt and perforation of the vena cava.The indication for the filter implant, procedural details and medical history of the patient have not been provided and there is currently no additional information available for review.The product remains implanted and unavailable for analysis, the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Additional Manufacturer Narrative
As reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused tilt and perforation of the vena cava.The patient reported becoming aware of the events approximately thirteen years and ten months post implant.The patient also reported anxiety related to the filter.According to the medical record the patient sustained a motorcycle accident with loss of consciousness, was in a coma for 12 days.The patient also sustained a left pneumothorax, left ulna and radius fracture and closed head injury and interventricular hemorrhage.The patient was on ventilatory support and ultimately a tracheostomy and gastrotomy tube were placed.The hospital course was complicated with pneumonia, respiratory failure with tracheostomy, picc line induced klebsiella line sepsis, and diarrhea.The indication for the filter placement was listed as mva with head injury.The filter was placed via the right common femoral vein and was deployed across the l2-3 disk space.Pre-deployment vena cavogram demonstrated a normal caliber ivc, single renal veins bilaterally and no filling defects.There were no complications.A gastro-jejunostomy tube was placed at the same time.The patient was discharged to an acute care rehabilitation facility approximately 20 days after being admitted.Approximately 2 weeks later the patient experienced fevers while in rehab and was transferred back to the hospital.Work-up revealed stenotrophomonas in the sputum.The patient was discharged back to rehab approximately 8 days later.Approximately thirteen years and ten months post implant a ct scan of the abdomen was performed due to a history of ivc filter placement.Results of the scan noted an infrarenal ivc filter is seen in place and the tip of the filter lies below the renal veins with an 8-degree tilt of the apex towards the left.The struts are approximately 2 mm beyond the wall of the ivc.The product is not available for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Anxiety does not represent a device malfunction and may be related to underlying patient specific issues.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
According to the medical records the patient sustained a motorcycle accident with loss of consciousness and was in a coma for twelve days.The patient also sustained a left pneumothorax, left ulna and radius fracture a closed head injury and interventricular hemorrhage.The patient was on ventilatory support and ultimately a tracheostomy and gastrotomy tube were placed.The hospital course was complicated with pneumonia, respiratory failure with tracheostomy, peripherally inserted central catheter (picc) line, induced klebsiella line sepsis, and diarrhea.Per the implant records, the filter was indicated for head injury.The right groin was prepped and sterile fashion.Real time ultrasound demonstrated the common femoral vein to be compressible and patent.The vein was accessed with a needle and a wire was advanced to the inferior vena cava.Over this the introducer sheath for the optease ivc filter was placed.The tip of the catheter was positioned at the origin of the right common iliac vein.A vena cavagram was performed demonstrating normal caliber single renal veins bilaterally and no filling defects.The catheter was advanced to the l2 level, and the filter was deployed across the l2-l3 disk space.The filter properly aligned with the vena cava.There were no complications.A gastro-jejunostomy tube was placed during the same procedure.The patient was discharged to an acute care rehabilitation facility approximately twenty days after being admitted.Approximately two weeks later the patient experienced fevers while in rehab and was transferred back to the hospital.Work-up revealed stenotrophomonas in the sputum.The patient was discharged back to rehab approximately eight days later.Approximately thirteen years and ten months after the filter was implanted, the patient underwent an abdominal computerized tomography (ct) scan.Results of the scan reported an infrarenal ivc filter in place.The tip of the filter lies below the renal veins.There is an 8-degree tilt of the apex towards the left.The struts are approximately 2 millimeters beyond the ivc wall without adjacent soft tissue involvement.There is no evidence of strut fracture.A non-obstructing stone mid left kidney was reported as incidental finding.According to the information received in the patient profile form (ppf), the patient reports perforation of filter struts outside the ivc and tilting of the filter, becoming aware of these events approximately thirteen years and ten months after the filter implantation, and further experienced anxiety related to the filter.

Brand Name
OPTEASE RETRIEVAL FILTER
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14798708
Report Number9616099-2022-05743
Device Sequence Number20360382
Product Code DTK
UDI-Device Identifier20705032009413
UDI-Public20705032009413
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2009
Device Model Number466FXXXX
Device Catalogue Number466F220A
Device Lot NumberR0506501
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/03/2022
Supplement Date Received by Manufacturer06/03/2022
06/23/2022
Initial Report FDA Received Date06/24/2022
Supplement Report FDA Received Date06/24/2022
07/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/30/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK 18-GAUGE NEEDLE, UNK 0.035 BENTSON WIRE.; UNKNOWN.
Outcome Attributed to Adverse Event Life Threatening;
Patient Age40 YR
Patient SexMale
Patient Weight86 KG